A 39 year-old Behcet's patient had demyelination of retinal myelinated nerve fibers after recurrent papillitis and vitritis. Oral Prednisolone, cyclosporine, and later periocular corticosteroids and oral colchicine were used but demyelination continued over a 5 year-period. A pseudobulbar palsy with urinary incontinence and pyramidal tract signs developed and azathioprine and corticosteroids were used. Demyelination of retinal nerve fibers stopped and while treatment was underway, the central nervous system (CNS) signs were stable. While the ocular pathology of Behcet's can mirror the CNS signs, indeed optic nerve ischemic demyelination may signal the potential for CNS involvement; azathioprine with prednisone may be more effective in the long-term for optic nerve and CNS involvement than cyclosporine with prednisone.
Behcet's CNS demyelination retinal nerve fibers
This is a preview of subscription content, log in to check access.